Connecticut, 2020High Wind and Strong Wind in Connecticut, December 25, 2020
December 25, 2020 · NWS BOX · 3 events in 3 counties and zones
An anomalously deep, full-latitude mid-level trough over the Mississippi Valley caused a strong frontal system to move up the Appalachians. It brought strong to damaging winds, heavy rain with minor flooding, and well above normal temperatures to southern New England early on Christmas Day.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An anomalously deep, full-latitude mid-level trough over the Mississippi Valley caused a strong frontal system to move up the Appalachians. It brought strong to damaging winds, heavy rain with minor flooding, and well above normal temperatures to southern New England early on Christmas Day. Winds generally gusted to 40 to 60 mph, except 65 to 70 mph along the southeast Massachusetts coast. South winds were blowing more than 100 mph only 2000 feet above the ground in eastern Massachusetts and Rhode Island, but despite temperatures in the lower 60s there, a surface inversion was strong enough to prevent these very damaging winds from reaching the surface. Two to four inches of rain fell across the region, with the highest totals from central Rhode Island northwestward across northern Connecticut and portions of western and central Massachusetts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 25, 3:56 AM EST, 45 minutes earlier.
Area forecast discussion, Dec 25, 3:56 AM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
356 AM EST Fri Dec 25 2020
.SYNOPSIS...
Weather system centered over New York will swing a cold front
through Southern New England as the system lifts north into Canada.
This brings strong winds, heavy rain, and minor flooding today. Dry
with cold to near seasonable temperatures this weekend. Next shot of
rain and maybe some snow mixed in comes Monday. Drier and more
seasonable weather for mid week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Broad area of rain over the Northeast and Mid Atlantic states will
move across Southern New England during the day. This rain will be
accompanied by strong wind gusts and isolated thunder/lightning.
There are several features to this system, as noted below.
Strong/Damaging winds...
The storm is passing west of New England, but contains a strong low-
level jet that moves across Srn New England this morning and early
afternoon. Guidance shows 80-85 kt winds at 850-mb and 925-mb. This
would support surface wind gusts around 50 kt, possibly a little
higher. Expected surface temps in the lower 60s would aid in
bringing stronger wind gusts to the surface. Expect south-southeast
wind gusts of 55 to 65 mph in Eastern MA, RI and parts of CT. Gusts
of 45 to 55 mph possible farther west in Northwest MA. High Wind
Warnings and Wind Advisories remain in place from earlier forecasts.
Heavy rain/flooding potential...
The strong southerly winds are bringing north a very moist airmass.
PW values of near 1.5 inches are over 2 Std Dev above normal, high
enough to support exceptional rainfall. Guidance suggests 2 to 3
inches by the end of the storm. This will most likely lead to
urban/poor drainage flooding today, and if amounts climb above 3
inches we will face potential for Minor river flooding. Areas that
seem most at risk would be in the CT River Valley, Assabet Valley,
and Southern RI.
In addition to the excessive rainfall, areas where there any
leftover snow may add to the runoff.
Convection/thunder...
Warm surface temperatures and associated CAPE around 100 J/kg...and
strong lift generated by the upper and lower-level jets...may be
enough to generate a few rumbles of thunder this morning and midday.
Coastal flooding...
Early morning values at Providence are on the low-end of the
projected range of values, and suggests the risk of coastal flooding
this morning has diminished.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Tonight...
Cold front moves offshore by evening. Expect rain to diminish after
the front moves through. Upper dry slot moves in behind the front
and will bring partial or total clearing. Heights at 850-mb are
forecast to fall below normal, although not excessively so. Guidance
favors a range across the 20s and lower 30s.
Saturday...
Upper trough and cold pool move overhead with associated moisture
aloft. Expect diurnal clouds to fill in during the day, especially
across northern MA. Mixing aloft reaches 925 mb, where temps will be
minus 5C to minus 7C, supporting max sfc temps in the upper 20s and
30s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Highlights...
* Drier and cold through the weekend.
* Roller coaster temperature wise next week with moderating
temperatures Monday and late in the week. Seasonable for mid
week.
* Next shot of precipitation is late on Monday into Monday
night. Should be mainly rain, but some snow could mix in as
precipitation winds down.
* High pressure builds in for Tuesday and Wednesday.
Saturday and Sunday...
Trough axis over New England early on Saturday lifts into
northern New England/Nova Scotia by Saturday evening. As the
trough lifts out and exits a ridge builds in from the
Mississippi River Valley into the central Great Lakes/Ohio
Valley by Sunday morning. The ridge builds over New England by
Sunday evening. High pressure will nudge into the region from
the Southeastern US. The surface high eventually builds just
south of southern New England later on Sunday and east of the
region Sunday night.
Dry and quiet weather with high pressure in control. Winds shift
to a westerly direction at 925 hPa on Saturday and are W/WSW for
most of Sunday. This will allow for some downsloping, but it
still will be cool with a -5 to -10 degree Celsius airmass in
place over the region into Sunday morning. Flow becomes more
WSW/SW on Sunday bringing in warmer 0 to -5 degree Celsius air.
So, temperatures will be a bit milder on Sunday - which will end
up being roughly seasonable for this time of year. Went with the
75th percentile for highs on Sat/Sun. The result is readings
generally in the 30s. May see a few coastal areas get into the
40s on Sunday.
Monday...
The ridge axis builds into eastern Canada. Behind the ridge
will see a weak shortwave swing in on Monday and a slightly
more potent trough dig in late on Monday and lift through by
early on Tuesday. A surface low will lift from the central Great
Lakes into Quebec. Expect the warm front to slide through early
on Monday and moderate temperatures, but the trailing cold front
moves through later on Monday into Monday night bringing the
chance of mainly rain. Though given the colder air rushing in
behind the front cannot rule out some light snow mixing in as
things wind down.
Good agreement amongst guidance at this point in time. Just some
temporal differences with the cold front sliding through. As of
right now best chance for any light precip is during the
afternoon and into the evening. Colder air advects in wake of
the front during the evening and into Tuesday.
As the warm front lifts in will see south-southwesterly winds
moderate temperatures with 0 to +5 degree Celsius 925 hPa air
advecting in. Highs will generally be in the 40s with some 50
degree readings along the south coast.
Tuesday and Wednesday...
Ridge axis builds in from the Midwest through this timeframe.
Expect dry and quiet weather with seasonable temperatures. May
get quite chilly Tuesday night into early Wednesday morning due
to strong radiational cooling.
Good agreement amongst guidance through this window.
Northwesterly cold air advection early on Tuesday through
Tuesday night. Winds shift more to the W/SW on Wednesday
bringing slightly milder air. Highs in the 30s for both days.
Coldest night of the extended is Tuesday night into early
Wednesday as high pressure builds in. Lows in the teens across
the interior and 20s along the coastal plain.
&&
.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /Today through Saturday/...
Today...
IFR/LIFR ceilings/vsbys this morning in areas of heavy rain, with
isolated thunder possible. Strong or damaging south-southeast wind
with gusts to 50 kt. Gradual improvement mid to late afternoon,
especially in western MA and CT where clouds lift to VFR late in
partial clearing. Winds diminish this afternoon with southwest gusts
to 30 kt.
Tonight...
All areas improve to VFR as drier air moves in. Winds shift
southwest 10 to 15 kt, except 15-20 kt Cape and Islands.
Saturday...
VFR with increasing sky cover midday and afternoon. West-southwest
winds gusting to 20 kt.
KBOS TAF...High confidence in TAF, but moderate confidence in timing
of precipitation.
KBDL TAF...High confidence in TAF, but moderate confidence in timing
of precipitation.
Outlook /Saturday Night through Tuesday/...
Saturday Night: VFR. Breezy.
Sunday: VFR.
Sunday Night: VFR. Breezy.
Monday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance SHRA.
Monday Night through Tuesday: VFR. Breezy.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /Today Through Saturday/...
Strong south to southeast winds with gusts to 55 kt this morning
through mid afternoon. Vsbys 1 to 3 nm in heavy rain and isolated
thunder. Seas build to 12 to 20 feet on the outer waters, 5 to 12
feet closer to shore. Storm warnings continue today.
Rain diminishes early tonight. Winds diminish at this time, becoming
southwest with gusts to around 25 kt. Seas diminish to 6 to 12 feet
on the outer waters, lower values closer to shore.
West-southwest winds on Saturday with gusts 25 to 30 kt. Seas
linger at 6 to 12 feet on the outer waters, with lower values closer
to shore.
Outlook /Saturday Night through Tuesday/...
Saturday Night: Winds less than 25 kt. Rough seas up to 11 ft.
Sunday: Winds less than 25 kt. Seas up to 5 ft.
Sunday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.
Monday: Moderate risk for Small Craft Advisory winds with gusts
up to 25 kt. Seas up to 5 ft. Slight chance of rain showers.
Monday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas. Slight chance of rain
showers.
Tuesday: Strong winds with gusts up to 30 kt. Rough seas up to
9 ft.
&&
.CLIMATE...
Christmas Eve...
Boston Record High Minimum
1). 49F 2015
2). 44F 2014
3). 43F 1888
4). 42F 1964
5). 41F 1965
============================
Providence Record High Minimum
1). 50F 2015
2). 46F 1979
3). 44F 1965/1964
5). 42F 1987
============================
Worcester Record High Minimum
1). 47F 2015/1964
3). 43F 1979
4). 41F 1982
5). 38F 2014/1895
============================
Hartford Record High Minimum
1). 43F 2014
2). 42F 2015/1987
4). 41F 1979
5). 38F 1965/1964
Christmas Day...
Boston Record Highs
1). 65F 1889
2). 62F 2015
3). 60F 1964/1888
5). 59F 2014/1982/1915
Boston Record Precip.
1). 0.89" 1889
2). 0.82" 1886
3). 0.80" 1986
4). 0.79" 2002
5). 0.55" 1966
============================
Providence Record Highs
1). 64F 2015
2). 63F 2014/1964
4). 62F 1940
5). 60F 1965
Providence Record Precip.
1). 1.68" 1978
2). 1.19" 1986
3). 0.74" 2002
4). 0.63" 1974
5). 0.60" 1945
============================
Worcester Record Highs
1). 60F 2015/1964
3). 59F 2014/1940
5). 57F 1982
Worcester Record Precip.
1). 1.15" 1986
2). 1.05" 1965
3). 0.73" 1979
4). 0.58" 1979
5). 0.53" 1997
============================
Hartford Record Highs
1). 64F 1964
2). 60F 2015
3). 58F 1994
4). 56F 2014/1940/1915
Hartford Record Precip.
1). 1.39" 1979
2). 1.10" 1978
3). 1.08" 1986
4). 0.80" 1945
5). 0.79" 2005
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until 1 PM EST this afternoon for CTZ002>004.
High Wind Warning until noon EST today for CTZ002>004.
MA...High Wind Warning until 4 PM EST this afternoon for MAZ007-
013>024.
Flood Watch through this afternoon for MAZ006-007-013>024.
Flood Watch until 1 PM EST this afternoon for MAZ002>005-
008>012-026.
Wind Advisory until noon EST today for MAZ002>004-008>011-026.
High Wind Warning until noon EST today for MAZ005-006-012.
Coastal Flood Advisory until 9 AM EST this morning for MAZ020-
021.
RI...High Wind Warning until 4 PM EST this afternoon for RIZ001>008.
Flood Watch through this afternoon for RIZ001>008.
Coastal Flood Advisory until 9 AM EST this morning for RIZ002-
004>007.
MARINE...Storm Warning until 4 PM EST this afternoon for ANZ231>234-250-
251-254-255.
Storm Warning until 1 PM EST this afternoon for ANZ230-235>237-
256.
&&
SYNOPSIS...WTB/BW
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...BW
AVIATION...WTB/BW
MARINE...WTB/BW
CLIMATE...Hazardous weather outlook, Dec 25, 4:21 AM EST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
421 AM EST Fri Dec 25 2020
MAZ002>004-008>011-026-260930-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Northern Middlesex MA-
421 AM EST Fri Dec 25 2020
...WIND ADVISORY IN EFFECT UNTIL NOON EST TODAY...
...FLOOD WATCH IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts and western Massachusetts.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CTZ002>004-MAZ005-012-260930-
Hartford CT-Tolland CT-Windham CT-Central Middlesex MA-
Southern Worcester MA-
421 AM EST Fri Dec 25 2020
...HIGH WIND WARNING IN EFFECT UNTIL NOON EST TODAY...
...FLOOD WATCH IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts and eastern Massachusetts.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ006-260930-
Western Essex MA-
421 AM EST Fri Dec 25 2020
...HIGH WIND WARNING IN EFFECT UNTIL NOON EST TODAY...
...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
This Hazardous Weather Outlook is for northeastern Massachusetts.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ007-013>019-022>024-RIZ001-003-008-260930-
Eastern Essex MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Northwest Providence RI-Western Kent RI-Block Island RI-
421 AM EST Fri Dec 25 2020
...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts, northern
Rhode Island and southern Rhode Island.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ020-021-RIZ002-004>007-260930-
Southern Bristol MA-Southern Plymouth MA-Southeast Providence RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
421 AM EST Fri Dec 25 2020
...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...
...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
This Hazardous Weather Outlook is for southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Flood Watch.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230-235>237-256-260930-
Boston Harbor-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
421 AM EST Fri Dec 25 2020
...STORM WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ231>234-250-251-254-255-260930-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
421 AM EST Fri Dec 25 2020
...STORM WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for Massachusetts coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov
You can follow us on Twitter at
@NWSBoston
High Wind, Hartford
- When
- December 25, 4:41 AM EST to 10:05 AM EST
- Where
- Hartford forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $3,000
- Reported by
- ASOS
- Coordinates
- 41.819, -72.572 (the zone’s center; the record gives no point)
Heavy rain occurred in Hartford County, with a CWOP station in Simsbury recording 4.01 inches. In Bristol, a CWOP station recorded 3.66 inches. Other readings ranged from 2.00 inches in Wethersfield to 3.48 inches in Glastonbury. At 551 AM EST, the ASOS at the Bradley International Airport (KBDL) in Windsor Locks measured a wind gust to 62 mph. At 453 PM EST, the ASOS at the Hartford-Brainard Airport (KHFD) measured a gust to 48 mph. In Burlington at 441 AM EST, a tree and wires were down on Scoville Road and at 854 AM EST, a tree and wires were down near Cambridge Street. In Plainville at 815 AM EST, a tree was down on Washington Street. In Canton at 1005 AM EST, a tree was down on Washington Street near Mass Audubon.
Strong Wind, Tolland
- When
- December 25, 5:00 AM EST to 10:00 AM EST
- Where
- Tolland forecast zone
- Measured
- 46 kt (53 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
In Somers at 523 AM EST, a tree was down on wires on Meadowbrook Road. In Coventry at 810 AM EST, a tree was down at the intersection of Swamp and Brewster Roads. In Mansfield at 852 AM EST, a tree was was down on Pine Street at Williams Street. Winds generally were gusting to 50 to 55 mph.
Strong Wind, Windham
- When
- December 25, 5:00 AM EST to 10:00 AM EST
- Where
- Windham forecast zone
- Measured
- 46 kt (53 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 41.827, -71.977 (the zone’s center; the record gives no point)
Winds generally were gusting to 50 to 55 mph. In Woodstock at 750 AM EST, a tree was down at the intersection of Routes 197 and 198. In Brooklyn at 810 AM EST, a tree and wires and part of a utility pole were snapped on Providence Road at Prince Hill Road. In Pomfret at 838 AM EST, a tree was down on Angel Road at Route 244.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and High Wind in Massachusetts, December 25, 2020$22,000 · 59 kt wind · 20 events
- Flood in New York, December 25, 2020$50,000 · 1 event
- Strong Wind in Vermont, December 25, 2020$45,000 · 3 events
- Cold in North Carolina, December 25 to 26, 202016 events
- High Wind in New York, December 25, 202066 kt wind · 12 events
- Flooding in Maine, December 25 to 27, 202010 events
- Heavy Snow in Idaho, December 25 to 26, 20209 events
- High Wind and Winter Weather in California, December 25 to 26, 202071 kt wind · 7 events
- Heavy Snow and Freezing Fog in Washington, December 25 to 26, 20207 events
- High Wind in New Jersey, December 25, 202058 kt wind · 6 events
- Flooding and High Wind in Rhode Island, December 25, 2020$3,000 · 56 kt wind · 6 events
- High Wind and Winter Weather in California, December 25 to 26, 202080 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928458, 928464, 928465.